×

Vermont Health Officials Warn of Especially Potent Street Drugs



Wednesday, September 12, 2018

Burlington —  Vermont health officials are warning people who use street drugs about potent mixtures that have caused several apparent overdose deaths recently as well as additional overdose incidents within a recent 72-hour span.

At least two people have died from inhaling drugs, according to a news release this afternoon from the Vermont Department of Health.

Because of pending autopsies and toxicology tests, investigators can’t yet say what drugs are at play in the overdose incidents, but can confirm that cocaine mixed with fentanyl has been a result of a recent death, according to the release.

Health officials are urging people who use drugs to not do so alone. They also urge people to have the opiate-reversal drug naloxone on hand, use only one drug at a time, cut down on the amount used and to abstain from mixing drugs with alcohol.

“The most important thing is to stay alive,” Health Commission Mark Levine said in the release. “Our message to people who are using is simple — you just cannot know what is in the drugs you get from the street.”

Fentanyl is involved in two-thirds of all opiate-related deaths, while cocaine is present one-third of the time, according to the health department.